Alert archive / Hawaii / Wind Advisories in 2008

Wind Advisory 10, NWS Honolulu, HI

April 5, 2008Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Apr 5, 2008, 3:32 AM HST for Hawaii County, Hawaii. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Apr 5, 2008, 3:32 AM HST (13:32 UTC)
Expired
Apr 5, 2008, 7:23 AM HST
In force
4 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2008-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2008-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 051332
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 AM HST SAT APR 5 2008

...SUMMIT WINDS DIMINISHED BUT STILL STRONG...

.ALTHOUGH WINDS ACROSS THE SUMMITS OF THE BIG ISLAND HAVE
WEAKENED...A DYNAMIC LOW IN THE MIDDLE ATMOSPHERE WILL KEEP THEM
MODERATELY STRONG UNTIL EARLY THIS EVENING. THE SITUATION AT THE
SUMMITS IS NO LONGER AS DANGEROUS AS IT WAS...BUT CAUTION IS STILL
ADVISED TO PREVENT DAMAGE AND INJURIES.

HIZ028-060245-
/O.CAN.PHFO.HW.W.0001.000000T0000Z-080405T1600Z/
/O.NEW.PHFO.WI.Y.0010.080405T1332Z-080406T0400Z/
BIG ISLAND SUMMITS-
332 AM HST SAT APR 5 2008

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS AFTERNOON...
...HIGH WIND WARNING IS CANCELLED...

WINDS ACROSS THE SUMMITS WILL BLOW AT 30 TO 40 MILES AN HOUR WITH
STRONGER GUSTS.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. BE CAREFUL.

$$
1 follow-up statement
000 
WWHW70 PHFO 051723
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
723 AM HST SAT APR 5 2008

...WIND ADVISORY CANCELLED...

.WINDS HAVE DECREASED OVER THE BIG ISLAND SUMMITS.

HIZ028-051830-
/O.CAN.PHFO.WI.Y.0010.000000T0000Z-080406T0400Z/
BIG ISLAND SUMMITS-
723 AM HST SAT APR 5 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 


$$
DONALDSON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Apr 4, 8:30 PM HST, 7 hours 2 minutes earlier.

Area forecast discussion, Apr 4, 8:30 PM HST, 7 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST FRI APR 4 2008

.SYNOPSIS...
COOL NORTHERLY WINDS ACROSS THE MAIN HAWAIIAN ISLANDS WILL BECOME
MORE EASTERLY THROUGH MONDAY. RAINFALL WILL BE SPARSE IN THE CURRENT
AIR MASS...BUT THE RETURNING TRADES WILL BRING INCREASING SHOWERS
FROM MONDAY THROUGH WEDNESDAY...MOSTLY TO WINDWARD SLOPES.

&&

.DISCUSSION...
ALTHOUGH A LARGE UPPER RIDGE PREVAILED ACROSS THE MAIN HAWAIIAN
ISLANDS...A DEEP UPPER LOW EMBEDDED WITHIN IT JUST EAST OF THE
ISLANDS BROUGHT STRONG NORTHERLY WINDS TO THE SUMMITS OF THE BIG
ISLAND. THIS LOW DESTABILIZED THE AIR MASS TO SOME EXTENT...BUT
EVIDENTLY NOT ENOUGH TO OVERCOME THE GENERAL SUBSIDENCE PRODUCED BY
THE SURROUNDING RIDGE. COOL TEMPERATURES NEAR THE SURFACE ALSO
HELPED TO LIMIT CONVECTION. THE SURFACE REFLECTION OF THE UPPER LOW
DID INDEED STIR UP CONSIDERABLE SHOWER ACTIVITY EAST OF 150W...BUT
THE NORTHERLY FLOW ALONG ITS WEST FLANK REMAINED COOL AND RELATIVELY
DRY. THUS...RAINFALL ACROSS THE ISLANDS WAS BOTH SPARSE AND LIGHT.

HOWEVER...THE MOISTURE ASSOCIATED WITH THE SURFACE LOW AND THE
DISSIPATED FRONTAL CLOUD BAND ORIGINALLY ATTACHED TO IT LINGERED TO
THE EAST THROUGH SOUTHEAST OF THE STATE. AS THE SURFACE HIGH
PRESSURE TO THE NORTH SHIFTS FURTHER EAST FROM SUNDAY INTO MONDAY...
GUIDANCE AGREES IN PREDICTING THAT THE PREVAILING FLOW ACROSS THE
ISLANDS WILL BECOME NORTHEASTERLY...APPROACHING CLIMATOLOGY. THESE
MORE EASTERLY WINDS THEN WILL DRAG THE REMAINING ATMOSPHERIC
MOISTURE BACK OVER THE ISLANDS. MORE RECENT MODEL RUNS DIFFER FROM
EARLIER ONES IN SUGGESTING THAT THE BULK OF THIS MOISTURE MAY ARRIVE
ON THE TRADES AS EARLY AS MONDAY NIGHT...PERHAPS 24 TO 36 HOURS
FASTER THAN PREVIOUSLY EXPECTED. WITH THE UPPER LOW STILL
LANGUISHING OVERHEAD...THE RESULTING TRADE-WIND SHOWERS COULD BE
QUITE WIDESPREAD AND POSSIBLY EVEN LOCALLY HEAVY. IT MAY BE THE
PROBLEM OF THE NIGHT TO DETERMINE JUST HOW SOON THIS ACTIVITY WILL
ARRIVE AND HOW STRONG IT WILL BECOME.

GUIDANCE ALSO HINTS THAT THE PREVAILING FLOW MAY BECOME MORE
SOUTHEASTERLY AROUND WEDNESDAY...PERHAPS UNDER THE INFLUENCE OF A
TROUGH SOUTH OF THE ISLANDS. THE CURRENT FORECAST INCLUDES THIS
SCENARIO...THOUGH A MORE TYPICAL TRADE-WIND FLOW MAY ALSO OCCUR.

IN ANY CASE...BY THURSDAY OR FRIDAY THE BULK OF THE MOISTURE WILL
PASS WEST OF THE ISLANDS...AND THE TRADES ARE EXPECTED TO
MODERATE...LEADING TO MORE TYPICAL DRY TRADE-WIND CONDITIONS.

&&

.MARINE...
THE KAILUA/MOKAPU BUOY SHOWED THAT A MODERATELY LARGE SWELL ARRIVED
FROM A DISTANT STORM NORTHEAST OF THE ISLANDS. SURF ALONG THE
AFFECTED EAST-FACING SHORES WILL RANGE FROM 5 TO 8 FEET THIS
EVENING...THEN SUBSIDE TO BELOW THE 8-FOOT ADVISORY THRESHOLD BY
SATURDAY AFTERNOON. WHILE IT LASTS...THIS SWELL MAY CAUSE HARBOR
SURGES IN BOTH KAHULUI AND HILO HARBORS.

THE SWELL FROM THE WEST NORTHWEST EXPECTED TO ARRIVE ON SATURDAY IS
FORECAST TO STAY BELOW THE ADVISORY LEVELS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 12 PM HST SATURDAY FOR KAUAI WINDWARD-
OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-LANAI MAKAI-MAUI WINDWARD
WEST-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST.

HIGH WIND WARNING UNTIL 6 AM HST SATURDAY FOR BIG ISLAND SUMMITS.

&&

RYSHKO

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 4:22 PM HSTHigh Wind WarningHFOHawaii11 hr

Nearby

Wind Advisories in Hawaii, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.